Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 10, NWS Riverton, WY

March 30, 2020Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 30, 2020, 3:05 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 31, 2020, 3:00 AM MDT. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2020, 3:05 PM MDT (21:05 UTC)
In effect from
Mar 31, 2020, 3:00 AM MDT
Expired
Mar 31, 2020, 7:20 PM MDT
In force
16 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 11:24 AM MDTSNOW 3Brooks Lake, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS75 KRIW 302105
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
305 PM MDT Mon Mar 30 2020

...High winds expected from eastern sweetwater County through
Natrona County Tuesday...

.Strong mid level winds will mix to the surface and bring high 
winds to portions of Natrona County, including Casper, Jeffrey
City, and areas just east of Rock Springs.

WYZ020-311200-
/O.UPG.KRIW.HW.A.0006.200331T0900Z-200401T0300Z/
/O.NEW.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
305 PM MDT Mon Mar 30 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 65 
  mph expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...From 3 AM to 9 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

* ADDITIONAL DETAILS...Wind gusts of 60 to 65 mph will be most
  likely along Outer Drive just south of Casper. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering 
wheel in case of a sudden, strong wind gust. In a parking lot, 
park into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ019-311200-
/O.NEW.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
305 PM MDT Mon Mar 30 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up of 55 to 65 mph
  expected.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...From 3 AM to 9 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

WYZ030-311200-
/O.NEW.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/
East Sweetwater County-
Including the city of Wamsutter
305 PM MDT Mon Mar 30 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 mph
  expected.

* WHERE...East Sweetwater County.

* WHEN...From 3 AM to 9 PM MDT Tuesday.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
3 follow-up statements
841 
WWUS75 KRIW 310815
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
215 AM MDT Tue Mar 31 2020

...High winds expected from eastern sweetwater County through
Natrona County today...

.Strong mid level winds will mix to the surface and bring high
winds to portions of Natrona County, including Casper, Jeffrey
City, and areas just east of Rock Springs.

WYZ020-312300-
/O.CON.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
215 AM MDT Tue Mar 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds increasing 30 to 40 mph with gusts up to
  60 to 65 mph expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...Through 9 PM MDT.

* IMPACTS...Mainly to transportation. An enhanced blow over risk 
  for light and high profile vehicles including camper trailers 
  and semi trucks.

* ADDITIONAL DETAILS...Wind gusts of 60 to 65 mph will be most 
  likely along Outer Drive just south of Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

WYZ019-312300-
/O.CON.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
215 AM MDT Tue Mar 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up of 55 to 65 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Through 9 PM MDT.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

WYZ030-312300-
/O.CON.KRIW.HW.W.0010.200331T0900Z-200401T0300Z/
East Sweetwater County-
Including the city of Wamsutter
215 AM MDT Tue Mar 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 
  mph expected.

* WHERE...East Sweetwater County.

* WHEN...Through 9 PM MDT.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
880 
WWUS75 KRIW 312113
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
313 PM MDT Tue Mar 31 2020

...High winds expected from eastern sweetwater County through
Natrona County today...

.Strong mid level winds will mix to the surface and bring high
winds to portions of Natrona County, including Casper, Jeffrey
City, and areas just east of Rock Springs.

WYZ020-010300-
/O.CON.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
313 PM MDT Tue Mar 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds increasing 30 to 40 mph with gusts up 
  to 60 to 65 mph expected.

* WHERE...Natrona County Lower Elevations.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. An enhanced blow over risk 
  for light and high profile vehicles including camper trailers 
  and semi trucks.

* ADDITIONAL DETAILS...Wind gusts of 60 to 65 mph will be most 
  likely along Outer Drive just south of Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

WYZ019-010300-
/O.CON.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
313 PM MDT Tue Mar 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up of 55 to 65 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

WYZ030-010300-
/O.CON.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/
East Sweetwater County-
Including the city of Wamsutter
313 PM MDT Tue Mar 31 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 
  mph expected.

* WHERE...East Sweetwater County.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. An enhanced blow over risk
  for light and high profile vehicles including camper trailers
  and semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
147 
WWUS75 KRIW 010120
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
720 PM MDT Tue Mar 31 2020

WYZ019-020-030-010230-
/O.CAN.KRIW.HW.W.0010.000000T0000Z-200401T0300Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
720 PM MDT Tue Mar 31 2020

...HIGH WIND WARNING IS CANCELLED...

Wind speeds have decreased this evening and high wind gusts are no
longer expected. Therefore, the high wind warning has been
cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 30, 11:33 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 30, 11:33 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1133 AM MDT Mon Mar 30 2020

.SHORT TERM...Today through Wednesday night

We are entering into an active period in the forecast over the next
three days as March looks to go out like a lion. And with some
contrast in conditions, we will split the discussion into West and
East of the Divide.

West of the Divide...The main concern here is a return to winter.
There will be some snow showers around today but amounts look to
remain relative light at this point. The main effects will move in
for tonight and into Tuesday as a Pacific system with a good amount
of moisture approaches from the west. At this point, steadier snow
looks hold off until after sunset with the heaviest not moving into
the area until later at night. This is why we started the highlights
at 9 pm to emphasize for impacts, in addition to the fact that the
snow will have trouble sticking to roads during the day given the
high sun angle. One concern is that, as was stated in the previous
discussion, is that the area is on the wrong side of the jet, with
most of the area in the right front quadrant. Nevertheless, there
should be enough moisture to bring at least some snow to much of the
west. At this point, the heaviest looks to fall late tonight and
Tuesday morning with the approach and passage of the cold front and
trough axis. By Tuesday afternoon, it will be more convective snow
with those pain in the neck snow bands. These are impossible to
pinpoint this far out though. Most of the steadier snow should end
Tuesday evening though. Unsettled weather will remain into Wednesday
with another shortwave sweeping across the area. This one does not
have as much moisture to work with though. This may also be more
showery and the models have differing solutions so confidence on
details is low here.

East of the Divide and Sweetwater County...Not too much to worry
about today as the region will have one more dry and mild day.
There will be the usual breeze in the usual areas like Casper and
Rock Springs but in Wyoming we call that Monday. Wind will begin
to increase tonight as southwest flow increases ahead of the
Pacific trough and cold front approaching from the west. We do
begin to see some 50 knot wind barbs at 700 millibars in the
favored areas as well. With MOS guidance at the Casper airport
showing possible high sustained winds, we have hoisted a high wind
watch for much of Natrona County for Tuesday. Other areas that
could see strong winds include the lee of the Cody Foothills and
the Green Mountains later Monday into Tuesday. However, since most
of these winds would be in areas with few impacts, we will go
with a special weather statement for now. The strongest winds on
Tuesday afternoon and Tuesday night then shift to areas favored by
cold advection and northwest flow, like Rock Springs, Johnson
County and possibly the Wind River Basin. For the most part, these
look to stay below high wind critical though.

The next question is about precipitation. As was stated before, dry
conditions are expected through tonight and even into Tuesday
morning. The question is will there be enough dynamics to overcome
the strong downsloping flow. For most areas on Tuesday, the answer
right now appears to be no. The best chance would be across northern
Wyoming where there could be more assistance from the jet stream and
possibly some left front quadrant forcing, especially if the jet
could move further south. The models are keying on an area of light
precipitation Tuesday evening with the passage of the cold front
across Johnson County so we maintained higher POPs in that vicinity.
Chances then increase for precipitation across the area on Wednesday
as another piece of energy crosses the area, this time with no
downsloping flow. As a result, we have given all areas at least a
slight chance of precipitation. This looks to be more dynamically
driven as more uncertainty on where precipitation will fall. For
now, eastern and northern areas look more favored. The models still
have large differences on details though. If the GFS or European are
right, there could be a few inches of snow Wednesday night. The NAM
is drier right now and keeps most to the east. Something to watch
definitely but still tons of uncertainty in the details. Stay
tuned.

.LONG TERM...Thursday through Monday

On Thursday, models show a broad upper-low centered across south-
central Alberta. A trough in the base of this upper low is expected
to swing across the forecast area Thursday. At the surface, a strong
cold front is expected to already have pushed across the forecast
area. There is a good chance of ongoing snow Thursday morning over
the east as models show the possibility of mesoscale mid-level
circulation and a right-entrance region of an upper-level jet
streak. Chances of snow are expected to decrease in the
afternoon/evening with the trough axis passage and upper-level jet
dynamics pulling away from the area. Little confidence in snow
amounts/location as models have had vastly different solutions on
this trough. Well below average temperatures (~20 degrees) are
expected Thursday and Thursday night.

Friday looks mainly dry now in wake of this trough with some
moist westerly flow keeping chances of some snow over the far
west. A shortwave trough could push east across the area Saturday
night. If this solution is correct, there would be chances of snow
over the west beginning Saturday and lasting through Saturday
night. Some snow could spill east of the Divide Saturday night.
Another storm system could occur Sunday or Monday, but models
differ significantly on the evolution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Will continue with VFR conditions through 06Z in southwest WY.
Still expect isolated rain/snow showers between 21Z-06Z tonight.
Based upon continuing trends, snow will continue to increase in
coverage with areas of MVFR/IFR conditions and some mountain
obscuration after 05Z at KJAC and after 11Z Tuesday at KBPI and
KPNA. KRKS will remain VFR through the period with a gusty wind
this afternoon, tapering off in the evening and then increasing
again after 14Z Tuesday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL
Terminals

VFR conditions will occur through the forecast period. KCPR will
have a gusty wind until around 01Z tonight, with gradually
increasing winds and gusts after 07Z Tuesday through the end of
the forecast period.

&&

.FIRE WEATHER...

Rain and snow showers will move into western areas today but amounts
should remain on the light side through the day. More substantial
snow will move in tonight, especially late. Dry conditions will
dominate East of the Divide with a gusty breeze from Rock Springs
through Casper, light to moderate winds elsewhere. Relative humidity
will remain above critical levels. Mixing and smoke dispersal will
range from poor in some of the basins to good in the breezier
locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 11 PM MDT
Tuesday for WYZ001-002-013-014-023-024.

High Wind Watch from late tonight through Tuesday evening for
WYZ020.

Winter Storm Warning from 9 PM this evening to 11 PM MDT Tuesday
for WYZ012.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Troutman
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 30, 2:45 AM MDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 AM MDT Mon Mar 30 2020

WYZ001>020-022>030-310845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 AM MDT Mon Mar 30 2020

...Winter Storm Warnings in effect for the far west from tonight
into Tuesday evening...

...High Wind Watch for Natrona County from late tonight through
Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Tonight...Snow moving back into the western mountains, heaviest
after midnight. Please see Winter Weather Products and forecasts
for details.

Strong winds possible late tonight in Natrona County and in the
Lee of the Absarokas. Please see High Wind Watch and forecasts for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Moderate to possibly heavy amounts of snow across the
far west. Strong to possibly high winds for some areas east of the
Divide on Tuesday. Please see highlights and forecasts for
details.

Wednesday night...Accumulating snow possible in some areas East of
the Divide. Confidence in details is still low.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:45 AM MDTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton45 hr
Mar 30, 1:45 AM MDTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton45 hr
Mar 30, 1:48 AM MDTHigh Wind WatchRIWNatrona13 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.